Hail, Owen
- When
- December 9, 3:57 PM EST to 3:59 PM EST
- Where
- Owen County, 2.58 mi NNE of Monterey
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.452, -84.845
Showers and scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 3:53 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 353 PM EST Sat Dec 9 2023 .SYNOPSIS... A cold front will sweep across the area tonight. Cold northwest flow will follow until high pressure builds in on Monday. Dry weather will ensue through the week with moderating temperatures. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Cold front has moved into the northwest part of the forecast area. This will continue eastward and clear the region shortly after midnight. Showers will occur along and ahead of the front. Instability is rather minimal, but there is still a chance that some could advect north into the area. So there will be a chance of thunderstorms, mainly across southern counties. In the wake of the front, there could be some clearing, particularly west, but that should be short-lived as an extensive cloud deck will be moving back into the area. Most places will have lows in the 30s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... West northwest flow will keep skies mainly cloudy through the period. A weak secondary short wave could be sufficient to product some light precipitation in the more concentrated low-level moisture stream coming off of Lake Michigan. But would expect anything to be of little consequence. There will be little if any recovery in temperatures during the day from morning lows. Lows Sunday night will be in the 20s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Quiet weather is expected across the Ohio Valley Monday through Friday thanks to a couple areas of high pressure moving across the region. The first area of high pressure builds in from the southwest for the first half of the work week. Westerly flow keeps temperatures in the upper 30s on Monday before southwesterly flow brings in warmer air for Tuesday. A weak cold front pushes through the area Tuesday night leading to some increased clouds cover ahead of the second area of high pressure. This second surface high builds in from the north on Wednesday before slowly drifting east through Friday. Weak southerly flow around the high moderates temperatures as the week progresses while the high drifts east. The next chance for precipitation arrives this weekend when a surface low may pass to the east. Most ensemble members have a coastal low rather than a low over the Appalachians which suggests moisture and forcing could remain limited over the Ohio Valley. With higher probabilities in the ensembles and climatology for a coastal low, precipitation chances remain low over the Ohio Valley at this time. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Generally MVFR ceilings will persist across the region through the early part of the TAF period. Showers and some embedded thunderstorms will move across the terminals ahead of a cold front that will pass through the TAF sites between 23Z and 02Z. South winds will continue ahead of the front but any gusts will likely stay below 25 kt and that would mainly be in the first few hours of the forecast. After the front passes, some showers may linger for a few hours but then that will end and conditions will become VFR. Winds will shift to westerly at less than 15 kt. MVFR ceilings will spread back across the region after 12Z. OUTLOOK...MVFR ceilings will continue Sunday afternoon and likely persist into Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Campbell AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 421 AM EST Sat Dec 9 2023 INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046- 051>056-060>065-070>074-077-078-080-082-100930- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Boone- Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware- Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene- Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton- Clermont-Highland-Pike- 421 AM EST Sat Dec 9 2023 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ089-090-094>100-OHZ079-081-088-100930- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Brown-Adams-Scioto- 421 AM EST Sat Dec 9 2023 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, south central Ohio and southwest Ohio. .DAY ONE...Today and tonight. Scattered showers will affect the area this morning and then widespread showers with the potential for embedded thunderstorms will be observed this afternoon into this evening. An isolated strong to severe storm will be possible late in day into this evening, with the main threat being damaging winds. Also, localized high water and flooding will be possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
347 PM EST Sat Dec 9 2023
KYZ094-095-092115-
Owen KY-Grant KY-
347 PM EST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GRANT AND
SOUTHEASTERN OWEN COUNTIES THROUGH 415 PM EST...
At 347 PM EST, a strong thunderstorm was located 10 miles south of
Owenton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Williamstown, Owenton, Corinth, Monterey, Gratz, Stewartsville, Elk
Lake, Beechwood, Cherry Grove, Natlee, Twin Bridges, Keefer, Camp
Northward, New Columbus, Needmore, Elmer Davis Lake, Holbrook,
Lawrenceville, and Cordova.
This includes I-75 in Kentucky between mile markers 144 and 152.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3837 8487 3838 8490 3842 8488 3843 8493
3845 8491 3846 8492 3845 8494 3843 8494
3843 8496 3847 8495 3869 8469 3854 8448
3851 8449 3851 8452 3849 8456 3847 8458
TIME...MOT...LOC 2047Z 235DEG 48KT 3840 8491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkThe Louisville radar (KLVX), 110 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143789.